North Dakota, 2009

Flash Flood in North Dakota, March 27, 2009

March 27, 2009 · NWS FGF · 1 event in 1 county or zone

An ice jam developed on the Sheyenne River at Lisbon, causing water to back up along the river in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An ice jam developed on the Sheyenne River at Lisbon, causing water to back up along the river in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 27, 9:18 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 27, 9:18 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CDT FRI MAR 27 2009

.DISCUSSION...
LOOKS LIKE THE LIGHT SNOW/FLURRIES WILL FINALLY MOVE OUT TODAY.
WILL KEEP SOME FLURRIES MENTIONED THROUGH THE MORNING...THEN WILL
STICK WITH DECREASING CLOUDS THIS AFTERNOON. ALL AREAS SHOULD
FINALLY SEE QUITE A BIT OF SUN TODAY. OF COURSE...WITH THE FRESH
SNOW COVER...TEMPS WILL NOT WARM AS MUCH AS THEY WOULD WITHOUT.
INHERITED FORECAST HAS COOLEST TEMPS ACROSS THE KDVL TO LANGDON
CORRIDOR WHICH STILL LOOKS GOOD. ONCE CLOUDS MOVE OUT OF THE
EASTERN FA...THE TRADITIONALLY WARMER PINE TREES SHOULD RECOVER
NICELY. WINDS ALSO LOOK MUCH LIGHTER THAN YESTERDAY WHICH SHOULD
HELP THOSE SLIPPERY ROADS MELT OFF.

&&

.HYDROLOGY...
MAIN CONCERN IS STILL WITH THE FARGO/MOORHEAD AREA. OTHER RIVERS
MAY FINALLY BE SEEING A SLOW DOWN FROM THE RECENT COLD TEMPS...
WHICH IS A VERY GOOD THING. CONTINUE TO HAVE PATIENCE WITH RIVER
READINGS...KNOWING THAT DURING FLOODING THERE ARE MANY GAUGE
ISSUES. WITH THE CONCENTRATION OF EFFORTS AROUND THE FARGO/
MOORHEAD AREA...PLEASE REALIZE THAT OTHER AREAS MAY NOT GET FIXED
AS FAST.

&&

.PREV DISCUSSION... /ISSUED 508 AM CDT FRI MAR 27 2009/

DISCUSSION...
MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES. WHEN
LOOKING AT THE LATEST SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER
SYSTEMS...WITH LOW PRESSURE TO THE E AND HIGH PRESSURE TO THE NW.
WHEN COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD
AGREEMENT... SO ENDED UP USING A MODEL BLEND FOR THE FORECAST.
CONTINUED USING THE GFS/ADJMAVBC FOR THE TEMPS AND BLENDED LEANED
TOWARDS THE ECMWF FOR POPS.

HIGH PRESSURE WILL BUILD INTO THE AREA TODAY...ALLOWING THE FLURRIES
TO END AND THE WINDS TO DIMINISH. THE HIGH REMAINS OVER THE N PLAINS
INTO SUN...SO KEPT THE FORECAST DRY WITH DAY TIME HIGH TEMPERATURES
SLOWLY MODERATING TOWARDS THE FREEZING BY SUN.

ON SUN NIGHT...THE SURFACE HIGH STARTS TO SHIFT E AS AN AREA OF LOW
PRESSURE DEVELOPS IN THE ROCKIES. THE LOW MOVES OUT INTO THE CENTRAL
PLAINS ON SUN NIGHT...BRINGING THE NEXT CHANCE FOR -SN TO THE AREA
FOR MON AND TUE.

AVIATION...
MVFR/IFR CIGS AND VSBYS WILL SLOWLY IMPROVE TO VFR THIS MORNING.
NW WINDS 10 TO 15 KTS WILL REMAIN NW THROUGH MUCH OF THE DAY AND
DIMINISH TO LIGHT AS THE HIGH PRESSURE RIDGE BUILDS IN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Mar 27, 5:58 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT FRI MAR 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CDT FRI MAR 27 2009

...RIVER AND AERIAL FLOODING CONTINUE IN EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

OVERLAND AND RIVER FLOODING REMAIN A SIGNIFICANT THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR SNOW ACROSS PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA IS ON MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The radar

The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ransom

When
March 27, 12:54 PM CST to 7:38 PM CST
Where
Ransom County, 1 mi NW of Lisbon to 1 mi SW of Lisbon
Cause
Ice Jam
Property damage
$500
Reported by
Law Enforcement
Coordinates
46.440, -97.695

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153235.